Your friend seems a little “off.” Is he simply having a bad day? Did he not sleep well? Is he sick? Or is he high?
To the untrained observer, it can be hard to tell. But it’s important to discern. Depending on the circumstances, it could affect their safety – and yours.
Common Indicators of Substance Abuse
Learning the indicators of drug use will help you make the best possible decisions in these situations. If you suspect someone is high, look for the following signs of D.R.U.G. A.B.U.S.E.
- (D)isorientation: A person high on drugs can enter a dream-like state. They may experience euphoria. They don’t seem fully present or aware of their surroundings. They may find it difficult to follow conversations.
- (R)ed & Runny: Check out their eyes and nose. Drug use causes bloodshot and watery eyes. It can also cause a runny nose. Frequent rubbing of the nose, as well as wearing sunglasses indoors to hide bloodshot eyes, can all be signs of drug use.
- (U)nusual Actions: Being high can cause people to act out of character. If your friend seems abnormally outgoing or aggressive – generally doing things you wouldn’t normally expect from them – it might be due to the influence of drugs. For example, cocaine can cause jaw clenching/grinding, excessive talking, and paranoia. Heroin, on the other hand, can cause extreme sleepiness/nodding out, itchy nose/scalp, and unusual mood swings.
- (G)arbled Speech: Do they sound like themselves? Are they having trouble stringing words together to form sentences? Drug use can cause slurred speech, especially when using heroin or other opioids. If they’re having trouble communicating, there’s a good chance your friend is high.
- (A)gitation: Some drugs, such as methamphetamine and cocaine, can cause irritability and nervousness. If your friend seems jumpy or easily angered, it may be because they’re overstimulated by drugs.
- (B)reathing Issues: Opioids suppress the central nervous system, slowing down the body. Too much of these substances can slow breathing – so much that it becomes life threatening. Shallow or slow breathing might be a sign your friend is high (and possibly overdosing).
- (U)nexplained Injuries: Drug abuse results in quite a few common physical indicators. For example, an unexplained bloody nose is often caused by snorting drugs. Using hot glass pipes to smoke drugs like crack or meth can leave small burns on the fingers and lips. Injecting drugs intravenously causes track marks.
- (S)mells like Drugs: Does your friend’s clothes or hair smell smoky, skunky, or sweet? If so, it’s a solid indicator of marijuana use. If you get a whiff of alcohol on their breath, they’ve likely been drinking. Powerful perfumes or air freshener smells might indicate they’re trying to cover up the smell of drugs.
- (E)xcessive Sweating/Chills: If your friend’s suffering from chills or sweating that don’t match the surrounding temperatures, it might be due to drug use. Opioids are known for causing these symptoms.
If you suspect your friend is struggling with drug abuse, find additional resources to support them here.
Additional Reading: 5 Smart Ways to Prepare for Your Friend’s Intervention
Image Source: iStock